Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Brownsville, TX

May 13, 2024Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 13, 2024, 5:27 PM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2024, 5:27 PM CDT (22:27 UTC)
Expired
May 13, 2024, 6:15 PM CDT
In force
48 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 164 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3519 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS54 KBRO 132227
SVRBRO
TXC247-427-505-132315-
/O.NEW.KBRO.SV.W.0013.240513T2227Z-240513T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
527 PM CDT Mon May 13 2024

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Southern Jim Hogg County in Deep South Texas...
  North central Starr County in Deep South Texas...
  East central Zapata County in Deep South Texas...

* Until 615 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located near Guerra, or 13
  miles east of Bustamante, moving east at 35 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Agua Nueva and Guerra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2696 9908 2704 9898 2708 9849 2665 9872
TIME...MOT...LOC 2226Z 281DEG 31KT 2694 9891 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Katz
2 follow-up statements
771 
WWUS54 KBRO 132243
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
543 PM CDT Mon May 13 2024

TXC505-132251-
/O.CAN.KBRO.SV.W.0013.000000T0000Z-240513T2315Z/
Zapata TX-
543 PM CDT Mon May 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ZAPATA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Deep South Texas.

&&

LAT...LON 2693 9891 2703 9883 2704 9851 2665 9872
TIME...MOT...LOC 2241Z 281DEG 31KT 2691 9876 

$$

TXC247-427-132315-
/O.CON.KBRO.SV.W.0013.000000T0000Z-240513T2315Z/
Jim Hogg TX-Starr TX-
543 PM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN JIM HOGG AND NORTH CENTRAL STARR COUNTIES...

At 541 PM CDT, a severe thunderstorm was located 8 miles east of
Guerra, or 9 miles west of Agua Nueva, moving east at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Agua Nueva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 2693 9891 2703 9883 2704 9851 2665 9872
TIME...MOT...LOC 2241Z 281DEG 31KT 2691 9876 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Katz
495 
WWUS54 KBRO 132308
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
608 PM CDT Mon May 13 2024

TXC247-427-132317-
/O.EXP.KBRO.SV.W.0013.000000T0000Z-240513T2315Z/
Jim Hogg TX-Starr TX-
608 PM CDT Mon May 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JIM HOGG AND NORTH
CENTRAL STARR COUNTIES WILL EXPIRE AT 615 PM CDT...

The severe thunderstorm which prompted the warning has moved out of 
the warned area.Therefore, the warning will be allowed to expire. 
However, small hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Deep South Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Starr and Jim Hogg counties. 

&&

LAT...LON 2693 9891 2703 9883 2704 9851 2665 9872
TIME...MOT...LOC 2307Z 281DEG 31KT 2687 9852 

$$

Katz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:20 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 13, 3:20 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
320 PM CDT Mon May 13 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 315 PM CDT Mon May 13 2024

Key Messages:

-Hot temperatures today with a Heat Advisory until 7 PM.

-Strong to severe storms will be possible later tonight.

First up, let's talk heat. Southerly flow and 850mb temperatures of
23C-25C will allow for temperatures this afternoon to reach mid 90s.
The hot temperatures combined with high humidity will make "feels
like" reach the triple digits. We currently have a Heat Advisory out
until 7 PM CDT for inland Kenedy, inland Willacy, inland Cameron and
Hidalgo counties. Heat indices could reach 114 degrees. A weak cold
front will move through Deep South Texas on Tuesday which will help
keep temperatures a few degrees cooler. With that said, its still
going to be hot with highs in the 90s for most of the region.
Humidity levels will not be quite as high, so while heat indices are
still expected to reach the triple digits (mainly along the river)
we are not looking at Heat Advisory conditions for Tuesday.

Now, let's talk rain and thunderstorms. We had a round of scattered
rain showers and thunderstorms this morning which have all moved out
of the area. As we head into later this afternoon into this evening
we could get another round of thunderstorms. This activity has the
potential to be more robust, thanks to building instability through
this afternoon. CAMs models are beginning to come into better
agreement with a line of thunderstorms over the CRP CWA and moving
southeast through the afternoon and begin to push into the northern
Ranchlands as early as 22z. These storms will continue to move
southeast through the evening. Some of this activity may be strong
to severe. Main threats will be large hail, with CAPE values across
the CWA exceeding 3000 J/kg and lapse rates around 7.5C, and high
wind gusts in excess of 60 mph. Brief heavy rainfall and frequent
cloud to ground lighting will also be possible with this activity.
The SPC has portions of Kenedy, Brooks and Jim Hogg counties in a
SLIGHT risk for severe weather (2 out 5) and the remainder of the
CWA in a MARGINAL risk (1 out of 5) of severe weather. This activity
should move out of the region by around midnight.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 315 PM CDT Mon May 13 2024

The upper-level flow over South Texas looks to be generally south
westerly for the start of the long term period. An upper level
trough looks to move through the region Friday and Saturday,
making way for an upper-level ridge to build into the area near
the end of the period. A couple of shortwaves moving through the
upper-level flow could enhance forcing over Deep South Texas
Wednesday, Thursday, and Friday Afternoons.

At the surface, easterly winds are expected to shift
southeasterly Wednesday, transporting additional moisture and
warmer air to the region. A surface low looks to develop over
North Texas on Friday, with a cold front stretching southwesterly
across Central Texas. This cold front is expected to drop
southeast through the day Friday, possibly reaching Deep South
Texas Friday afternoon. This cold front looks to be fairly weak by
the time it reaches Deep South Texas, and will likely only reduce
temperatures a couple of degrees.

Winds look to briefly shift northeasterly behind the front Friday
evening, before shifting back to the southeast by Saturday
afternoon, allowing warmer air and additional moisture to mover
into the area through the remainder of the period.

Rain chances through the period have trended downwards with the
latest guidance runs. The best chance for rain looks to be Friday,
ahead of the cold front, but that is only about a 10-20% chance.

The primary threat looks to be heat, with heat index values
forecast to reach 111-115 Thursday and Friday afternoons for the
eastern two thirds of the CWA. Heat Advisories will likely be
needed both days. Additional heat advisories may be needed for the
eastern counties Saturday and Sunday, though conditions look to
be more borderline.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Mon May 13 2024

VFR conditions will prevail at HRL and MFE this afternoon with
MVFR at BRO. Later this evening we are expecting a line of showers
and thunderstorms to move through the region. The best timing for
this activity will be between 00z and 06z. At this time MVFR and
potentially brief periods of IFR are possible at MFE, HRL and BRO.
Along with the lowered visibilities the strongest storms will be
capable of wind gusts in excess of 40kts, and 1 inch or greater
hail. Activity will move out overnight with MVFR ceiling
prevailing overnight.

&&

.MARINE...
Issued at 315 PM CDT Mon May 13 2024

Tonight through Tuesday night..Generally favorable conditions
are expected on the waters off the lower Texas coast through much of
the forecast. The caveat will be later this afternoon into tonight
as a line of strong to possibly severe thunderstorms moves moves
southeast. This activity could produce large hail and strong winds
will lead to localized hazardous marine conditions. The best timing
for the potential for severe weather will be from 22z to 00z.
Showers and storms exit the region by daybreak with a cold front
moving southward through the day on Tuesday.

Wednesday through next Monday...High pressure across the Gulf will
generally keep winds and seas light to moderate through the
period. The exception looks to be Wednesday and Thursday
afternoons, where an upper-level shortwave looks to enhance
surface low pressure over northern Mexico, strengthening pressure
gradients along the coast, and briefly increasing wind speeds.
Small Craft Should Exercise Caution headlines will likely be
needed both afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             78  92  76  91 /  20  10   0  10
HARLINGEN               75  92  73  93 /  20  10   0  10
MCALLEN                 77  96  76  95 /  20  10   0  10
RIO GRANDE CITY         75  97  74  96 /  10  10   0  10
SOUTH PADRE ISLAND      79  84  78  84 /  20  10   0   0
BAYVIEW/PORT ISABEL     77  87  75  89 /  20  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ251-253>255-353.

GM...None.
&&

SHORT TERM...68-McGinnis
LONG TERM....60-BE
AVIATION...68

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:26 AM CDTSpecial Weather StatementBROWillacy49 min
May 13, 6:03 AM CDTSpecial Weather StatementBROStarr42 min
May 13, 7:17 AM CDTSpecial Weather StatementBROStarr28 min
May 13, 7:50 AM CDTSpecial Weather StatementBROJim Hogg25 min
May 13, 8:00 AM CDTSpecial Weather StatementBROWillacy30 min
May 13, 8:08 AM CDTSpecial Weather StatementBROJim Hogg22 min
May 13, 8:12 AM CDTSpecial Weather StatementBROHidalgo33 min
May 13, 8:32 AM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg28 min
May 13, 8:37 AM CDTSpecial Weather StatementBROWillacy23 min
May 13, 8:45 AM CDTSpecial Weather StatementBROHidalgo30 min
May 13, 8:50 AM CDTSpecial Weather StatementBROWillacy25 min
May 13, 8:56 AM CDTSpecial Weather StatementBROBrooks34 min
May 13, 9:06 AM CDTSpecial Weather StatementBROBrooks24 min
May 13, 9:34 AM CDTSpecial Weather StatementBROBrooks26 min
May 13, 10:15 AM CDTSpecial Weather StatementBROBrooks30 min
May 13, 4:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBROJim Hogg, Zapata48 min
May 13, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatBROJim Hogg, Zapata46 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningBROZapata26 min
May 13, 5:39 PM CDTSevere Thunderstorm Warning Destructive damage threatBROJim Hogg, Starr, Zapata51 min
May 13, 5:58 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr47 min
May 13, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBROZapata46 min
May 13, 6:22 PM CDTSevere Thunderstorm WarningBROStarr38 min
May 13, 6:22 PM CDTSevere Thunderstorm WarningBROKenedy23 min
May 13, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatBROHidalgo, Starr42 min
May 13, 6:37 PM CDTSpecial Weather StatementBROBrooks38 min
May 13, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatBROBrooks, Hidalgo37 min
May 13, 6:51 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr39 min
May 13, 6:54 PM CDTSpecial Marine WarningBRO51 min
May 13, 6:55 PM CDTSpecial Weather StatementBROZapata35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.